Alert archive / Florida / Small Craft Advisories in 2017

Small Craft Advisory 42, NWS Key West, FL

October 22, 2017

NWS Key West, FL issued this small craft advisory at Oct 22, 2017, 2:56 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2017, 2:56 PM EDT (18:56 UTC)
Expired
Oct 23, 2017, 5:00 AM EDT
In force
14 hr
Issued by
NWS Key West, FL

The text

As transmitted.

055 
WHUS72 KKEY 221856
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
256 PM EDT SUN OCT 22 2017

GMZ042>044-052>055-072>075-230300-
/O.NEW.KKEY.SC.Y.0042.171022T1856Z-171023T0300Z/
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
256 PM EDT SUN OCT 22 2017

...SMALL CRAFT ADVISORY IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING. 

* WINDS...WINDS NEAR 20 KNOTS.

* WAVES/SEAS...SEAS AS HIGH AS 7 FEET IN THE GULF STREAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE
CONDITIONS.

&&

$$
2 follow-up statements
581 
WHUS72 KKEY 230231
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1031 PM EDT SUN OCT 22 2017

GMZ042>044-052>055-072>075-230900-
/O.EXT.KKEY.SC.Y.0042.000000T0000Z-171023T0900Z/
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1031 PM EDT SUN OCT 22 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM EDT MONDAY...

* WINDS...WINDS NEAR 20 KNOTS.

* WAVES/SEAS...SEAS AS HIGH AS 7 FEET IN THE GULF STREAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE
CONDITIONS.

&&

$$
211 
WHUS72 KKEY 230922
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
522 AM EDT MON OCT 23 2017

GMZ042>044-052>055-072>075-231030-
/O.EXP.KKEY.SC.Y.0042.000000T0000Z-171023T0900Z/
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
522 AM EDT MON OCT 23 2017

...SMALL CRAFT ADVISORY HAS BEEN CANCELLED...

WINDS ACROSS THE STRAITS OF FLORIDA AND HAWK CHANNEL HAVE
DECREASED BELOW ADVISORY CRITERIA, AS A RESULT, THE SMALL CRAFT
ADVISORY HAS BEEN CANCELLED. SMALL CRAFT SHOULD EXERCISE CAUTION
OVER THESE WATERS UNTIL WINDS DECREASE LATER THIS MORNING.

$$

FLING

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Oct 22, 10:26 AM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Oct 22, 10:26 AM EDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1026 AM EDT Sun Oct 22 2017

.DISCUSSION...
Currently - A large high pressure extends along the Atlantic
Coast, resulting in moderate to fresh east to southeast breezes
across the Florida Keys and surrounding waters. Winds have tended
higher over the Florida Straits. A swath of higher deep layered
moisture remains aligned near the Florida Keys. This along with
the fast flow and unstable conditions resulted in rounds of
showers for portions of the island chain. The last of the showers
are finally working its way across Key West.

Short Term Update - The local pressure gradient is expected to
ease off a bit further this afternoon and winds will trend
downwards slightly. The still healthy flow and unstable conditions
will be supportive of scattered showers. However, drier air is
expected to arrive through the lower and mid levels. This should
shave back coverage through the afternoon. Will update to lower
pops to 30 percent for this time period.

&&

.MARINE...
Large high pressure along the Atlantic Coast will maintain
moderate to fresh east to southeast breezes across Keys waters.
A small craft advisory remains in effect for the Florida Straits
and Hawk Channel, while cautions are in effect for remaining
waters. Essentially no change made in the morning marine update.

&&

.AVIATION...
VFR conditions will prevail at both KEYW and KMTH terminals. The
best chance for brief MVFR/IFR cigs/vis will be through the early
afternoon. Surface winds will remain gusty and southeasterly,
averaging 13 to 16 knots from 120-130 degrees, with frequent gusts
around 25 knots, except higher in any showers that impact
either/both terminals. Winds will decrease to between 11 and 13
knots after sunset.

&&

.CLIMATE...
Season to date, Key West has observed an average temperature of
83.9F, ranking as the 5th warmest fall on record through October
21st, with 2007 holding on to the top spot at 84.6F. The fall of
2007 would go on to finish as the warmest ever observed in Key West
with an average temperature of 82.2F. Temperature records in Key
West date back to 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ042>044-052>055-072>075.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....Futterman
Data Collection......DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 22, 5:38 AM EDT, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
538 AM EDT Sun Oct 22 2017

FLZ076>078-GMZ031>035-042>044-052>055-072>075-231000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
538 AM EDT Sun Oct 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory remains in effect for the Straits of
Florida and Hawk Channel waters today.

Isolated thunderstorms are possible along the Florida Keys, as
well as over nearshore and offshore waters surrounding the island
chain today and tonight. The primary thunderstorm hazard will be
cloud to surface lightning strikes.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated thunderstorms are possible along the Florida Keys, as
well as over nearshore and offshore waters surrounding the island
chain Monday through Wednesday morning. The primary thunderstorm
hazard will be cloud to surface lightning strikes.

A Small Craft Advisory may be required for the coastal waters of
the Gulf of Mexico and Atlantic Wednesday and Wednesday night.

No hazardous weather is expected at this time for Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KN

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 8:56 PM EDTSpecial Marine WarningKEY34 min

Nearby

Small Craft Advisories in Florida, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.